Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 366, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 6:42 AM CDT for Clay County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2005, 6:42 AM CDT (11:42 UTC)
- Expired
- Sep 8, 2005, 7:18 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 6:45 AM CDT | HAIL 0.88 | 2 Ne Royal, IA | NICKEL HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 081142 SVRFSD IAC041-081230- /O.NEW.KFSD.SV.W.0366.050908T1142Z-050908T1230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 642 AM CDT THU SEP 8 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA * UNTIL 730 AM CDT * AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR EVERLY...OR ABOUT 8 MILES WEST OF SPENCER... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPENCER AROUND 650 AM CDT GREENVILLE AROUND 700 AM CDT WEBB AROUND 715 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4325 9534 4294 9539 4292 9492 4324 9493 $$ 08
2 follow-up statements
000 WWUS53 KFSD 081200 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 700 AM CDT THU SEP 8 2005 IAC041-081230- /O.CON.KFSD.SV.W.0366.000000T0000Z-050908T1230Z/ CLAY IA- 700 AM CDT THU SEP 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM CDT FOR CLAY COUNTY... AT 700 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTH OF ROSSIE...OR ABOUT 6 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENVILLE...ROSSIE AROUND 705 AM CDT GILLETT GROVE AROUND 715 AM CDT WEBB AROUND 725 AM CDT AT 645 AM CDT...NICKEL SIZE HAIL WAS REPORTED IN ROYAL. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4325 9534 4294 9539 4292 9492 4324 9493 $$ 08
000 WWUS53 KFSD 081218 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 718 AM CDT THU SEP 8 2005 IAC041-081228- /O.CAN.KFSD.SV.W.0366.000000T0000Z-050908T1230Z/ CLAY IA- 718 AM CDT THU SEP 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4325 9534 4294 9539 4292 9492 4324 9493 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 AM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 8, 2:24 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 224 AM CDT THU SEP 8 2005 .DISCUSSION... CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST. SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY OVER THE CENTRAL U.S. TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST TEMPERATURES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Sep 8, 4:51 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT THU SEP 08 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 451 AM CDT THU SEP 08 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A LARGE COMPLEX OF THUNDERSTORMS WILL EXIT FAR EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY ABOUT 900 AM CDT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...WITH ONE TO TWO INCH AN HOUR RAINFALL RATES. FLOODING... A FEW OF THE THUNDERSTORMS THAT MOVE ACROSS THE AREA THROUGH MID MORNING MAY PRODUCE VERY HEAVY RAIN...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. THIS MAY CAUSE A FEW LOCAL CREEKS AND STREAMS TO RISE TO NEAR BANKFULL AS WELL AS CAUSE PONDING OF WATER ON ROADWAYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY BOTH FRIDAY AND SATURDAY COULD PROVE TO BE WINDY...WITH SUSTAINED WINDS AROUND 30 MPH AND GUSTS TO AROUND 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 08
In the hours before
Local storm report, Sep 8, 5:49 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/08/2005 MINNEHAHA SD LAW ENFORCEMENT
STREET FLOODING ON WESTERN AVENUE...NORTH BAHNSON
AVENUE...AND NORTH LEWIS AVENUE
&&
MGLocal storm report, Sep 8, 6:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL 2 E BOYDEN 43.19N 95.96W
09/08/2005 0.88 INCH SIOUX IA TRAINED SPOTTER
NICKEL HAIL COVERING GROUND
&&
MGLocal storm report, Sep 8, 6:07 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 1 N HOSPERS 43.09N 95.90W
09/08/2005 0.75 INCH SIOUX IA TRAINED SPOTTER
PENNY SIZE HAIL STRIPPING THE TREES
&&
KWEISSERLocal storm report, Sep 8, 6:10 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM HAIL HOSPERS 43.07N 95.90W
09/08/2005 1.00 INCH SIOUX IA TRAINED SPOTTER
QUARTER SIZE HAIL
&&
MGLocal storm report, Sep 8, 6:16 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND DMG LARCHWOOD 43.46N 96.44W
09/08/2005 LYON IA TRAINED SPOTTER
TREES DOWN...GRAIN BIN BLOWN DOWN
0550 AM TSTM WND DMG GEORGE 43.34N 96.00W
09/08/2005 LYON IA TRAINED SPOTTER
OUTBUILDING BLOWN ACROSS ROAD
0612 AM HAIL SHELDON 43.18N 95.84W
09/08/2005 0.88 INCH OBRIEN IA TRAINED SPOTTER
PENNY TO NICKEL HAIL STRIPPING TREES
&&
MGLocal storm report, Sep 8, 6:22 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL MELVIN 43.29N 95.61W
09/08/2005 0.88 INCH OSCEOLA IA TRAINED SPOTTER
NICKEL HAIL
&&
MGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:58 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Sep 8, 5:27 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 33 min |
| Sep 8, 5:34 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 26 min |
| Sep 8, 5:51 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 39 min |
| Sep 8, 5:53 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 34 min |
| Sep 8, 6:01 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 20 min |
| Sep 8, 6:36 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 20 min |
| Sep 8, 9:09 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 51 min |
| Sep 8, 9:23 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 52 min |
| Sep 8, 9:50 AM CDT | Flash Flood Warning | FSD | Clay | 115 min |
| Sep 8, 10:05 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 40 min |
| Sep 8, 10:12 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.